Heroin detox and withdrawal both may cause many uncomfortable symptoms, often resembling bad flu symptoms. A combination of therapy and medications can make withdrawal less painful.
Heroin is a potent illicit narcotic (Opioid) obtained from the opium poppy. It is highly addictive, and overdose can be fatal. Most cases of heroin addiction in the United States have been associated with the use of prescription opioids. According to the National Institute on Drug Abuse, In 2018, more than 800,000 people reported using heroin during the previous 12 months.
Withdrawal occurs when you stop using a drug or start taking a lower dose. It suggests that your body, brain, or both may need the drug to function normally.
Heroin Use Disorder can cause both physiological and psychological dependence. Withdrawal can be mild, moderate, or severe depending on:
Heroin withdrawal can occur just hours after the last dose and can be very uncomfortable, occasionally life-threatening. For safe withdrawal, always talk with your doctor or seek help at a heroin detox center as some people may experience severe withdrawal symptoms requiring medical detox. Opiate withdrawal is best carried out in a safe and supportive environment.
Heroin is a short-acting opioid; it acts quickly, and the effects wane early. Thus, the withdrawal symptoms typically begin 8 to 12 hours after last use and last 4 to 10 days.
Death from heroin withdrawal is considered rare, but it is possible; experts fear that the death risk might have been underestimated or underreported in the past reports.
People can die during a detox due to dehydration due to vomiting and diarrhea. Persistent vomiting and diarrhea may cause dehydration and hypernatraemia (high sodium levels); if left untreated, these conditions can lead to heart failure and brain damage. Thankfully, such deaths are preventable with proper care. Read more on how finding the right treatment can turn your life around and recovery is only one step away.